The US Food and Drug Administration (FDA) has received reports of sudden reduction or loss of hearing following the use of PDE5 inhibitors, a class of drugs that includes the erectile dysfunction (ED) medications Viagra, Levitra, and Cialis and also Revatio, used to treat pulmonary arterial hypertension (PAH).
The FDA has approved manufacturers’ label changes for the ED drugs that highlight this risk more prominently and advise consumers what to do if they experience sudden problems with hearing.
The revised labelling for the ED drugs includes a new Precaution and updated Adverse Reactions Sections. A similar update is expected soon for the PAH drug, Revatio. PAH is a potentially fatal condition where continuous high blood pressure in the arteries of the lungs weakens heart muscle and can lead to heart failure and death.
In some cases the sudden loss of hearing is reported to be accompanied by tinnitus (ringing in the ears) and dizziness. The FDA said it is not possible to establish if the hearing loss and accompanying symptoms are directly caused by the drugs because medical follow up information is limited. It is possible the symptoms are caused by other drugs or underlying medical conditions, or even other risk factors for hearing loss, or a combination of these things.
The number of reports of people experiencing sudden hearing loss after taking PDE5 inhibitors is said to be “very small”, but there is also concern that some patients, especially the elderly, may not realise their symptoms could be drug related, said Dr Janet Woodcock, FDA deputy commissioner for scientific and medical programs, chief medical officer, and acting director of the FDA’s Center for Drug Evaluation and Research:
“Because some level of hearing loss is usually associated with the aging process, patients on these drugs may not think to talk to their doctor about it.”
The FDA said that patients who are taking Cialis, Levitra, or Viagra and find themselves suddenly losing the ability to hear, should stop taking them immediately and go and see their doctor. Patients taking Revatio should not stop taking it because it is treating a potentially life-threatening condition. Instead they should continue to take the drug but seek medical attention immediately for further evaluation and advice.
The FDA said they were prompted to search its Adverse Events Reporting System for cases of hearing loss with PDE5 inhibitors after reading an article about a man who experienced these symptoms after taking Viagra that was published in the April 2007 issue of the Journal of Laryngology & Otology.
The agency found 29 reports of patients experiencing sudden hearing loss (mostly in one ear only) linked with PDE5 inhibitors, with and without tinnitus, vertigo, or dizziness. In about one third of the cases the loss was temporary.
PDE5 inhibitors relax smooth muscle tissue in the blood vessels of the penis enabling their dilation and increasing blood supply to the corpus cavernosum which leads to an erection. PDE5 is also present in the smooth muscle in the walls of arteries in the lungs, so PDE5 inhibitors are used to treat high blood pressure caused by when these arteries become too narrow.
Written by: Catharine Paddock